Skip to main content

Local Law of Addition of Random Matrices on Optimal Scale

Abstract

The eigenvalue distribution of the sum of two large Hermitian matrices, when one of them is conjugated by a Haar distributed unitary matrix, is asymptotically given by the free convolution of their spectral distributions. We prove that this convergence also holds locally in the bulk of the spectrum, down to the optimal scales larger than the eigenvalue spacing. The corresponding eigenvectors are fully delocalized. Similar results hold for the sum of two real symmetric matrices, when one is conjugated by Haar orthogonal matrix.

References

  1. Bao Z.G., Erdős L., Schnelli K.: Local stability of free additive convolution. J. Funct. Anal. 271(3), 672–719 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  2. Bao, Z.G., Erdős, L., Schnelli, K.: On the local single ring theorem (in preparation)

  3. Belinschi S.: A note on regularity for free convolutions. Ann. Inst. Henri Poincaré Probab. Stat. 42(5), 635–648 (2006)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  4. Belinschi S.: The Lebesgue decomposition of the free additive convolution of two probability distributions. Probab. Theory Related Fields 142(1–2), 125–150 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  5. Belinschi S.: \({\mathrm{L}^{\infty}}\)-boundedness of density for free additive convolutions. Rev. Roumaine Math. Pures Appl. 59(2), 173–184 (2014)

    MathSciNet  Google Scholar 

  6. Belinschi S., Bercovici H.: A new approach to subordination results in free probability. J. Anal. Math. 101(1), 357–365 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  7. Belinschi, S., Bercovici, H., Capitaine, M., Février, M.: Outliers in the spectrum of large deformed unitarily invariant models (2014). arXiv:1412.4916

  8. Benaych-Georges, F.: Local single ring theorem (2015). arXiv:1501.07840

  9. Bercovici H., Voiculescu D.: Free convolution of measures with unbounded support. Indiana Univ. Math. J. 42, 733–773 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  10. Bercovici H., Voiculescu D.: Regularity questions for free convolution, nonselfadjoint operator algebras, operator theory, and related topics. Oper. Theory Adv. Appl. 104, 37–47 (1998)

    MATH  Google Scholar 

  11. Biane P.: Representations of symmetric groups and free probability. Adv. Math. 138(1), 126–181 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  12. Bourgade P., Erdős L., Yau H.-T., Yin J.: Fixed energy universality for generalized Wigner matrices. Commun. Pure Appl. Math. 69(10), 1815–1881 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  13. Capitaine M.: Additive/multiplicative free subordination property and limiting eigenvectors of spiked additive deformations of Wigner matrices and spiked sample covariance matrices. J. Theor. Probab. 26(3), 595–648 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  14. Chatterjee S.: Concentration of Haar measures, with an application to random matrices. J. Funct. Anal. 245(2), 379–389 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  15. Chistyakov G.P., Götze F.: The arithmetic of distributions in free probability theory. Central Eur. J. Math. 9, 997–1050 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  16. Collins B.: Moments and cumulants of polynomial random variables on unitary groups, the Itzykson-Zuber integral, and free probability. Int. Math. Res. Notices 2003(17), 953–982 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  17. Diaconis P., Shahshahani M.: The subgroup algorithm for generating uniform random variables. Probab. Eng. Inform. Sci. 1(01), 15–32 (1987)

    Article  MATH  Google Scholar 

  18. Erdős L., Knowles A., Yau H.-T.: Averaging fluctuations in resolvents of random band matrices. Ann. Henri Poincaré 14, 1837–1926 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  19. Erdős L., Yau H.-T., Yin J.: Bulk universality for generalized Wigner matrices. Probab. Theory Related Fields 154(1–2), 341–407 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  20. Erdős, L., Schnelli, K.: Universality for random matrix flows with time-dependent density (2015). arXiv:1504.00650

  21. Erdős L., Yau H.-T.: Universality of local spectral statistics of random matrices. Bull. Am. Math. Soc. 49(3), 377–414 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  22. Guionnet A., Krishnapur M., Zeitouni O.: The single ring theorem. Ann. Math. (2) 174, 1189–1217 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  23. Hiai, F., Petz, D.: The semicircle law, free random variables and entropy. Math. Surveys Monogr. 77. Amer. Math. Soc., Providence (2000)

  24. Kargin V.: On eigenvalues of the sum of two random projections. J. Stat. Phys. 149(2), 246–258 (2012)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  25. Kargin V.: A concentration inequality and a local law for the sum of two random matrices. Prob. Theory Related Fields 154, 677–702 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  26. Kargin V.: Subordination for the sum of two random matrices. Ann. Probab. 43(4), 2119–2150 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  27. Landon, B., Yau, H.-T.: Convergence of local statistics of Dyson Brownian motion (2015). arXiv:1504.03605

  28. Mezzadri F.: How to generate random matrices from the classical compact groups. Notices Am. Math. Soc. 54(5), 592–604 (2007)

    MathSciNet  MATH  Google Scholar 

  29. Pastur L., Vasilchuk V.: On the law of addition of random matrices. Commun. Math. Phys. 214(2), 249–286 (2000)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  30. Speicher R.: Free convolution and the random sum of matrices. Publ. Res. Inst. Math. Sci. 29(5), 731–744 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  31. Voiculescu D.: Limit laws for random matrices and free products. Invent. Math. 104(1), 201–220 (1991)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  32. Voiculescu, D., Dykema, K.J., Nica, A.: Free random variables. CRM Monogr. Ser. Amer. Math. Soc., Providence (1992)

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to László Erdős.

Additional information

Z. Bao, L. Erdős and K.Schnelli were supported by ERC Advanced Grant RANMAT No. 338804.

Communicated by H.-T. Yau

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bao, Z., Erdős, L. & Schnelli, K. Local Law of Addition of Random Matrices on Optimal Scale. Commun. Math. Phys. 349, 947–990 (2017). https://doi.org/10.1007/s00220-016-2805-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-016-2805-6